ISSN 1941-5923

Logo



Get your full text copy in PDF

Rhabdomyolysis in sertraline intoxication: a case report

Sule Akin, Anis Aribogan, Daniel R. Brown

Am J Case Rep 2008; 9:23-26

ID: 690775


Background: Sertraline is a selective serotonin reuptake inhibitor used for the treatment of depression. This case report presents a patient with sertraline overdos and serotonin syndrome complicated by rhabdomyolysis.
Case Report: A 31-year-old male patient was brought to the hospital by relatives 48 hours after taking 42 tablets of sertaline HCl (Lustral, 50 mg/tablet, Pfizer) during a suicide attempt. He was generally lethargic but did have brief episodes of agitation without apparent precipitating factors. The patient was admitted to intensive care unit after laboratory evaluation indicated acute renal failure and rhabdomyolysis. Physical exam was notable for hyperreflexia and inducible clonus. Therapy included administration of cyproheptadine for serotonin syndrome and forced diuresis for renal failure by administration of crystalloids and furosemide. The patient’s neurological and biochemical profile improved and the patient was discharged on the 10[sup]th [/sup]day of admission without residual organ impairment.
Conclusions: This case is consistent with an unusual presentation of serotonin syndrome 48 hours following an overdose of sertraline.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree